Background: Concerns exist regarding increased risk for mortality associated with some chronic obstructive pulmonary disease (COPD) medications. Objective: To examine the association between various respiratory medications and risk for death in veterans with newly diagnosed COPD. Design: Nested case-control study in a cohort identified between 1 October 1999 and 30 September 2003 and followed through 30 September 2004 by using National Veterans Affairs inpatient, outpatient, pharmacy, and mortality databases; Centers for Medicare & Medicaid Services databases; and National Death Index Plus data. Cause of death was ascertained for a random sample of 40% of those who died during follow-up. Case patients were categorized on the basis of all-cause, respiratory, or cardiovascular death. Mortality risk associated with medications was assessed by using conditional logistic regression adjusted for comorbid conditions, health care use, and markers of COPD severity. Setting: U.S. Veterans Health Administration health care system. Participants: 32 130 case patients and 320 501 control participants in the all-cause mortality analysis. Of 11 897 patients with cause-of-death data, 2405 case patients had respiratory deaths and 3159 case patients had cardiovascular deaths. Measurements: All-cause mortality; respiratory and cardiovascular deaths; and exposure to COPD medications, inhaled corticosteroids, ipratropium, long-acting β-agonists, and theophylline in the 6 months preceding death. Results: Adjusted odds ratios (ORs) for all-cause mortality were 0.80 (95% CI, 0.78 to 0.83) for inhaled corticosteroids, 1.11 (CI, 1.08 to 1.15) for ipratropium, 0.92 (CI, 0.88 to 0.96) for longacting β-agonists, and 1.05 (CI, 0.99 to 1.10) for theophylline. Ipratropium was associated with increased cardiovascular deaths (OR, 1.34 [CI, 1.22 to 1.47]), whereas inhaled corticosteroids were associated with reduced risk for cardiovascular death (OR, 0.80 [CI, 0.72 to 0.88]). Results were consistent across sensitivity analyses. Limitations: Current smoking status and lung function were not measured. Misclassification of cause-specific mortality is unknown. Conclusion: The possible association between ipratropium and elevated risk for all-cause and cardiovascular death needs further study.
|Original language||English (US)|
|Number of pages||11|
|Journal||Annals of internal medicine|
|State||Published - Sep 16 2008|
ASJC Scopus subject areas
- Internal Medicine